Does long-term use of effexor lead to memory loss, brain damge and/or dementia? I know it inhibits platelet aggregation and leads to bleeding and severe bruising resulting from a very slight impact. As I am aged 66 years, I am concerned that continued use of effexor may hasten dementia and memory loss.
What is the effect on the brain of long-term use of effexor?
- 5 Jan 2012 by elaineatkins
- 16 Nov 2016
- effexor, depression, bleeding disorder, dementia, anxiety and stress, bruising
Added 5 Jan 2012:
Does long-term use of effexor lead to hypertension? I already have severe bruising particularly on hands and wrists from a very slight impact? Bleeding time seems to be increased and these bruises increase in diameter during a couple of hours and take about three weeks to resolve. Can effexor also cause bleeding in the gut?
Hello elaineatkins. Its a question that is often asked as we become older. You've brought up effexor and it really can be said for other drugs as well. I'm in my sixties, and as yourself, find myself looking at, well in my case psychiatric drugs and how they effect us as we age. Not taking away your concerns as to your question, my answer might be that you yourself will know best how effexor might be effecting your memory. I believe effexor came out in the early nineties, late eighties, and long term studies on use and age might not have yet been done. I know that in regards to side effects when taking effexor if a person develops them while having been on the drug for some time, if the dosage is lowered they most usually more often than not ease up and then do disappear. So, my answer to your question is that you'll have to keep an eye out, we are our own doctor when it comes to our bodies, and generally know or can sense when something is not right.
But I feel that damage to the brain, as well as the possibilty of or actual helping to contribute to dementia, are most probably slim. Mind you if a person were to have already shown various symptons such as having short or long term memory loss, venlafaxine would highlight those symptons. All of the above is my point of view and opinion. Best of wishes,pledge
Great answer Pledge!!!
Elaine, I was wondering about some of the side effects you stated about Effexor. I was on Effexor for a total of about 5-6 yrs with about a year and a half in between and I never noticed unusual bruising or anything like that... just curious and interesting. I think that you should take Pledge's common sense approach to taking this medication. If it is working for you, I think that the benefits far outweigh anything else... now this is a matter of opinion also but I do know that our bodies talk to us if we listen carefully. So... just pay attention to what your body is telling you and listen to Pledge and I think you will be OK!!
Good Luck and God Bless... pup
Just wanted to put my story out there: I am a 28-year-old female and was on effexor for about 5 years for anxiety. I started feeling a cognitive decline and was concerned that it was caused by the medication so I slowly tapered myself off about a year and a half ago (which was hell doing: brain zaps and crying.. Nice) I was able to help the brain zaps by opening my capsul and slowly removing more and more "beads" until there were none, but the crying lasted for months. Since then I have experienced severe memory loss (short-term and long term) and have noticed my brain to function in such a declined state. I stare into space zoned out and have trouble processing information. but my anxiety returned with a vengeance so after being medication free for almost 2 years. I saw a psychiatrist yesterday. I told her about my memory loss and all of my gradual cognitive decline, she decided to put me back on Effexor.
Within 30-45 minutes of taking the first dose I became sick and had chills and became tired. Now I'm awake at 4am feeling wired with eyes wide open, accepting the fact that I have committed to consuming this powerful drug again. I feel lost and in the dark. On one hand, I've been explained that my depression could be causing this brain fog and memory issue. On the other hand, I wonder if this is a suggestion that is covering up what is actually brain damage. Scary reality and risk.
I am on 337.5mg per day and getting myoclonic jerks more everyday. Short term memory has become very bad in the 4 months i have been on them. I dont feel like i am the same person and cry so easily and am devoid of emotions like love. I just want to get off the toxic mess. Is there a solution?
- Effexor Information for Consumers
- Effexor Information for Healthcare Professionals (includes dosage details)
- Side Effects of Effexor (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 19 Apr 2013 • 4 answers
Posted 10 May 2013 • 3 answers
Posted 23 May 2013 • 1 answer
Posted 24 Jul 2014 • 1 answer
Posted 25 Jan 2016 • 9 answers